Hail, Otero
- When
- September 15, 2:55 PM MST
- Where
- Otero County, 2.99 mi NW of Pinto
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 33.004, -105.863
A surface low was located just south of the border with east winds keeping low level moisture in place across Otero County. An upper trough was moving over the Rockies with a 70+ knot jet approaching from the southwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A surface low was located just south of the border with east winds keeping low level moisture in place across Otero County. An upper trough was moving over the Rockies with a 70+ knot jet approaching from the southwest. The moisture and sufficient wind shear contributed to severe thunderstorms developing over the area with hail up to golf ball size reported in Mescalero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 15, 12:19 PM MST, 2 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 119 PM MDT THU SEP 15 2016 .SYNOPSIS... A passing low pressure system will bring possible severe thunderstorms to southern New Mexico and west Texas this afternoon and this evening mainly for areas east of the Rio Grande. Westerly winds will produce warm mostly dry weather for the Borderland Friday and Saturday. East to southeast winds will push moisture back into the area Sunday resulting in chances for thunderstorms with near normal temperatures early next week. && .DISCUSSION... Surface trough was moving slowly eastward into central New Mexico early this afternoon with axis separating deeper moisture to its east and inflow of drier air to the west. For areas to the east expect afternoon mucapes to be around 1000 to 2000 J/kg with surface dewpoints above 50 and precipitable water amounts greater than an inch. Surface heating plus convergence along trough axis should provide sufficient upward forcing for scattered convection mainly east of Rio Grande this afternoon and this evening. 40 kt westerly winds at 6 km resulting in strong vertical wind sufficient for updraft enhancement and even mid level rotation. Thus a few storms may become severe with large hail...strong damaging downbursts and very heavy rains. Deep westerly wind component will develop on Friday advecting drier air into the region as precipitable water falls below an inch and surface dewpoints decrease below 50 F most areas except far east. Thus expect drier weather and above normal temperatures Friday and Saturday with only slight chances of storms mainly east of the Rio Grande. High pressure to the east will combine with troughing west of the divide to generate low level east to southeast winds Sunday through at least Tuesday with moisture transport again pushing surface dewpoints back above 50 F and precipitable water above an inch. East to west oriented ridge aloft will extend into the cwa for much of next week but expect sufficient moisture and instability will exist for isolated to scattered convection later periods. && .AVIATION...Valid 16/00Z-17/00Z... P6SM FEW-SCT080-100 SCT-BKN200-250 thru 12z with SCT VRB35G50KTS 1-3SM TSRAGR BKN030-050 mainly east KALM-KELP line through 06z and isolated 3-5SM -TSRA BKN050-070 west of line. After 12Z mainly SKC-SCT100-120 with isold to sct 3-5SM -TSRA BKN050-070 mainly over Sacramento Mts into eastern Hudspeth County after 18Z. && .FIRE WEATHER... Generally warm conditions with isolated mountain storms are expected into the weekend with the exception of more numerous storms possible far east through this evening. Relative humidities with low level west to southwest winds of 5 to 15 mph will drop into the 15 to 20 percent range for the lowlands. An upper low will settle over the Baja region this weekend and start to tap some moisture from the south for early next week with best chances coming starting Tuesday. Vent rates will be very good to excellent with the deep southwest flow developing. && .PRELIMINARY POINT TEMPS/POPS... El Paso 67 92 67 92 / 30 0 0 20 Sierra Blanca 63 88 63 88 / 40 10 10 30 Las Cruces 62 90 60 90 / 20 0 0 10 Alamogordo 61 89 60 90 / 30 0 0 20 Cloudcroft 48 68 47 70 / 40 30 20 30 Truth or Consequences 60 87 58 87 / 10 0 0 0 Silver City 54 81 52 82 / 0 0 0 0 Deming 61 90 59 90 / 0 0 0 0 Lordsburg 58 88 57 89 / 0 0 0 0 West El Paso Metro 68 91 67 91 / 30 0 0 10 Dell City 63 89 62 89 / 40 20 10 30 Fort Hancock 67 93 67 93 / 40 0 0 20 Loma Linda 62 85 62 86 / 40 0 0 20 Fabens 66 93 65 92 / 30 0 0 20 Santa Teresa 66 91 65 91 / 30 0 0 10 White Sands HQ 62 88 61 89 / 30 0 0 10 Jornada Range 59 88 58 89 / 20 0 0 10 Hatch 61 88 59 89 / 0 0 0 10 Columbus 62 91 61 92 / 0 0 0 0 Orogrande 64 89 63 89 / 30 0 0 20 Mayhill 52 74 51 75 / 40 30 20 30 Mescalero 52 76 50 78 / 40 30 20 30 Timberon 50 74 50 75 / 40 30 20 30 Winston 51 80 47 80 / 0 0 0 0 Hillsboro 56 85 54 85 / 0 0 0 0 Spaceport 59 86 58 87 / 20 0 0 10 Lake Roberts 50 81 47 82 / 0 0 0 0 Hurley 55 83 52 84 / 0 0 0 0 Cliff 55 87 52 88 / 0 0 0 0 Mule Creek 51 83 48 84 / 0 0 0 0 Faywood 56 86 54 86 / 0 0 0 0 Animas 55 89 55 90 / 0 0 0 0 Hachita 56 90 56 90 / 0 0 0 0 Antelope Wells 57 88 57 89 / 0 0 0 0 Cloverdale 55 83 55 84 / 0 0 0 0 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && 05 Rogash/26 Grzywacz
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1155 AM MDT THU SEP 15 2016 NMZ401>417-TXZ418>424-161830- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1155 AM MDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS POSSIBLE WITH MOST OF THE STORMS OCCURRING EAST OF THE RIO GRANDE. SEVERAL STORMS MAY BECOME SEVERE WITH HAIL GREATER THAN AN INCH IN DIAMETER...DAMAGING WIND GUSTS GREATER THAN 60 MPH AND HEAVY RAIN WITH FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY WITH MOST OF THE REGION STAYING DRY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. A FEW STORMS MAY OF PRODUCE HEAVY RAIN...HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. ROGASH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 238 PM MDT THU SEP 15 2016 NMZ409-410-412-152130- SIERRA COUNTY LAKES NM-CENTRAL TULAROSA BASIN NM- NORTHERN DONA ANA COUNTY NM- 238 PM MDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 330 PM MDT... AT 238 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES EAST OF UPHAM...MOVING EAST NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHRUP LANDING AND PORTIONS OF JORNADA EXPERIMENTAL RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3271 10684 3287 10690 3307 10639 3278 10638 TIME...MOT...LOC 2038Z 249DEG 22KT 3282 10678 TRIPOLI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 255 PM MDT THU SEP 15 2016 NMZ402-408-409-152145- SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM- SOUTHERN GILA HIGHLANDS/BLACK RANGE NM- 255 PM MDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SIERRA COUNTY UNTIL 345 PM MDT... AT 254 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CABALLO...MOVING EAST NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CABALLO...TRUTH OR CONSEQUENCES...HILLSBORO...ARREY...PALOMAS... CITY OF ELEPHANT BUTTE...LOWER PALOMAS CANYON... HOT SPRINGS LANDING...UPPER PALOMAS CANYON...LOWER ANIMAS CREEK... LADDER RANCH...CABALLO LAKE...WILLIAMSBURG AND ELEPHANT BUTTE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3321 10720 3288 10714 3287 10762 3316 10763 TIME...MOT...LOC 2054Z 257DEG 25KT 3303 10743 TRIPOLI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
304 PM MDT THU SEP 15 2016
TXZ421-422-152145-
SALT BASIN TX-SOUTHERN HUDSPETH HIGHLANDS TX-
304 PM MDT THU SEP 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUDSPETH COUNTY
UNTIL 345 PM MDT...
AT 304 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALT FLAT...OR 14 MILES SOUTHWEST OF GUADALUPE MOUNTAINS NATIONAL
PARK...MOVING EAST SOUTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALT FLAT...
GUADALUPE MOUNTAINS NATIONAL PARK AND FAR WESTERN PORTIONS OF
GUADALUPE MOUNTAINS NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3154 10534 3180 10538 3188 10492 3165 10491
3153 10492
TIME...MOT...LOC 2104Z 256DEG 25KT 3174 10502
TRIPOLISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 323 PM MDT THU SEP 15 2016 NMZ417-152215- OTERO MESA NM- 323 PM MDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO COUNTY UNTIL 415 PM MDT... AT 323 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES SOUTH OF PINON...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN OTERO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3223 10564 3236 10566 3247 10519 3216 10513 TIME...MOT...LOC 2123Z 261DEG 15KT 3234 10541 TRIPOLI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 340 PM MDT THU SEP 15 2016 NMZ412-152230- CENTRAL TULAROSA BASIN NM- 340 PM MDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DONA ANA AND WEST CENTRAL OTERO COUNTIES UNTIL 430 PM MDT... AT 339 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORTHRUP LANDING...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHRUP LANDING. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3283 10646 3296 10655 3311 10620 3293 10612 TIME...MOT...LOC 2139Z 244DEG 20KT 3298 10638 TRIPOLI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 352 PM MDT THU SEP 15 2016 NMZ409-412-152245- SIERRA COUNTY LAKES NM-CENTRAL TULAROSA BASIN NM- 352 PM MDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIERRA COUNTY UNTIL 445 PM MDT... AT 350 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR ENGLE AND WEST OF SALINAS PEAK...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ENGLE AND SALINAS PEAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3307 10705 3347 10711 3345 10640 3309 10637 TIME...MOT...LOC 2150Z 274DEG 24KT 3335 10684 ROGASH
The Holloman AFB radar (KHDX), 25 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
5 hail. Local standard time, as filed.
Hail was up to 2 inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659969, 659966, 659967, 659968, 659970.